ADVERTISEMENT

Q. Can high doses of Dexamethasone impair the immune system in patient with COVID-19 pneumonia?

Answered by
Dr. Muhammad Zubayer Alam
and medically reviewed by Dr. Preetha J
This is a premium question & answer published on Nov 15, 2021

Hi doctor,

My dad is in the ICU (Intensive care unit) in a hospital. He has Covid pneumonia, and he is on high flow oxygen that goes from 60%-80% support and at 95% oxygen. He has developed a fib and is on a beta-blocker, blood thinner, and Aminodrip (Acetylcysteine, Arginin, L-Histidine Hydrochloride, and Lysine). He was on 6 mg of Dexamethasone once a day for ten days as "standard" practice, and I feel that he should be on a higher dose as his pneumonia worsened. What do you think? He is not on any other anti-inflammatory or anything else for pneumonia. He was eating and drinking fine but started coughing and aspirated once, but went back to eating and drinking fine afterward. However, they still stopped him from eating or drinking for three days, and he is only on a low hydration IV (Intravenous) drip, so he is getting very weak, and his breathing has worsened. So now he is on 100% high flow support and 90% oxygen. I am very worried about their care for him and do not know what options are there at this point.

And they now want to do an NG (nasogastric) tube instead of him eating or drinking and keep talking about intubation as well, even though everyone we have spoken with said he would not make it with intubation at his age and condition. What are the options? We are unable to transfer him to different hospitals because they are full.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

Thank you for the query. I can understand your concern. According to your statement, your dad is in the ICU for his critical health conditions due to Covid pneumonia along with developing atrial fibrillation.

High doses of Dexamethasone may impair his immunity system and make him more prone to developing a secondary infection. After assessing your dad's present physical condition, his doctors have decided the amount of Dexamethasone to be used.

Again, your dad may develop DIC (Disseminated intravascular coagulation) or any internal bleeding as a complication of COVID-19 infection; for this reason, he is on blood thinners. Oxygen saturation can decline at any time in the case of such types of patients; for that reason, his doctors have planned for intubation.

Such patients can deteriorate at any time, and taking foods or drinking fluids through the mouth may cause aspiration pneumonia, a very life-threatening condition. His doctors have advised inserting an NG tube for maintaining his nutritions and electrolytes balance.

As his Covid pneumonia has been confirmed, so antiviral medications should be started. Broad-spectrum antibiotics also can be started along with antiviral medicines to prevent from developing any secondary infection.

Shifting your dad to another hospital may make worse his physical condition. I think that the doctors are the best judge, and they will make the best decision for your patient's betterment. You should follow your dad's doctor's instructions strictly.

Take care. In case of any other query, ask me.

Hi doctor,

Thank you for your response.

This is his latest chest X-ray (attachment removed to protect patient identity). They have already stopped the ten days of Dexamethasone. Should they continue? What anti-viral or anti-inflammatory drugs would you recommend helping? They started him on antibiotics but took him off because his cultures came back negative, so should he still be on them just in case?

#

Hi,

Welcome back to icliniq.com.

I am extremely sorry for the late reply. As there is no presence of any bacterial infection, so his blood culture has become negative. Antibiotics are usually given as prophylaxis in such types of patients to prevent for development of any further nosocomial or secondary infections.

Dexamethasone is usually given for 7-10 days in such types of patients. As the doses and duration of Dexamethasone have already been completed, so your dad's doctors have stopped giving Dexamethasone. Dexamethasone is an anti-inflammatory drug as well as a corticosteroid drug too.

Injectable antiviral medications like Remdesivir are used for Covid-19 infected patients in the hospital setting.

According to the CXR P/A (Chest x-ray posteroanterior) view that is provided here, your dad is still suffering from Covid pneumonia. But, his Covid pneumonia is starting to heal now.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
What could be the cause for schistocytes?

.. gone through your query and can understand your concern. Schistocytes are nothing but fragmented or broken red blood cells, which are formed due to trauma to the cells. There are many causes of schistocytes in blood, One of the causes is microa...   Read full

My blood parameters are raised. Is it due to Dexamethasone or COVID-19?

.. your reports (attachments removed to protect the patient's identity), your D-dimer level is normal, so you do not have to worry because patients with raised D-dimer levels are more prone to develop bleeding disorders like DIC (disseminated intrava...   Read full

Plague - Symptoms, Causes, Diagnosis, and Treatment

Acute lymphadenitis ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.